Nivolumab-Induced Myasthenia Gravis Concomitant With Myocarditis, Myositis, and Hepatitis

This article was originally published here

Cureus. 2021 Sep 17;13(9):e18040. doi: 10.7759/cureus.18040. eCollection 2021 Sep.

ABSTRACT

We report a case of myasthenia gravis, myocarditis, and myositis following the treatment of melanoma with nivolumab. The patient was a 68-year-old Caucasian male with stage 3 melanoma status after two doses of nivolumab with shortness of breath, intermittent palpitations, dizziness, and nausea. During his initial evaluation, he was found to have atrial fibrillation with rapid ventricular response along with new-onset proximal muscle weakness, double vision, dysphagia, and ptosis of the right eye. Further diagnostic workup of the pleural effusion with CT of the chest showed large right pleural effusion with adjacent atelectasis. Thoracentesis was completed without complications and resulted in an exudative effusion with negative cytology and cultures. Serologic studies showed elevated troponin and serum creatine kinase, negative acetylcholine receptor antibody, and negative modulating antibody. Despite negative antibody tests, the patient’s symptoms suggested a clinical diagnosis of myasthenia gravis. The ice pack test was performed, which showed temporary improvement of the patient’s ptosis. Given the suspicion for myasthenia gravis and positive ice pack test, he was treated with corticosteroids, intravenous immunoglobulin (IVIG), and pyridostigmine. He completed a total of three doses of IVIG with improvement in diplopia. Despite steroids and respiratory support with BiPAP (bilevel positive airway pressure), on the 14th day of hospitalization, the patient had multiple organ failure along with worsening respiratory failure. The patient discussed the situation with his family, and they decided on hospice care. The patient was discharged to hospice on admission day 14.

PMID:34671527 | PMC:PMC8520605 | DOI:10.7759/cureus.18040